Common Painkillers May Cause Hearing Loss in Women

Common Painkillers May Cause Hearing Loss in Women

By Staff

About two-thirds of women in the US over the age of 60 have some degree of hearing loss, and there is evidence that there may be a link to long-term use of the painkillers ibuprofen or acetaminophen.

Using data from the Nurses’ Health Study, a team led by researchers from Brigham and Women’s Hospital found a growing body of evidence linking the use of non-steroidal anti-inflammatory drugs (NSAIDS) or acetaminophen with loss of hearing, although the exact mechanism at play remains unknown.

“Hearing loss is extremely common in the United States and can have a profound impact on quality of life,” said senior author Gary Curhan, MD, SCD, a physician in the Channing Division of Network Medicine at Brigham and Women’s Hospital. “Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss.”

After examining data from more than 54,000 women between the ages of 48 and 73 enrolled in the Nurses’ Health Study, the researchers analyzed information on usage of aspirin, ibuprofen and acetaminophen, as well as self-reported hearing loss.

Longer duration of ibuprofen or acetaminophen use was associated with higher risk of hearing loss. The team did not find a significant association between hearing loss and duration of usual-dose aspirin use.

“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications. Assuming causality, this would mean that approximately 5.5 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” said Curhan.

The study’s authors note that the NHS data are limited to mostly older, white women and that further investigation in larger groups and among other populations will be important to understand the connection between hearing loss and pain reliever usage.  The team has previously published findings that indicate that higher frequency use of NSAIDs and acetaminophen are associated with higher risk of hearing loss in men and younger women.

The study was published in the American Journal of Epidemiology.

Subscribe to our blog via email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Authored by: Staff

There are 6 comments for this article
  1. Heather at 6:25 am

    Once again anything they can do to try an justify use of pain meds. Before you know we will all be dead from “population control” and lack of treatment as that my friends is what they are working towards. I do not have any hearing loss, better yet I have 20/15 vision and bionic hearing even whispers can’t get past my ears. So this is not true for all pain patients. Ibuprophen and NSAIDS are not that great for alot as they cause stomach issues and bleeds in alot of people. Need to focus on treatment instead of killing us off…………..Take a stand and speak up for your rights, BE YOUR OWN ADVOCATE!!!!

  2. connie at 3:52 am

    Hmm so rather than use medication that has been used in relative safety with better pain relief we are forced to use otc nsaids and kill our hearts, livers,kidneys and hearing? Makes sense to someone I suppose but not to me!

  3. Say What? at 12:44 pm

    Well, I am under 60 but believe I’ve done this to myself. Undertreated pain combined with Tylenol. In this case validation doesn’t offer much consolation – hearing is one of those things you really take for granted.

  4. Jean Price at 9:32 am

    When aspirin was the only drug available to treat arthritis pain, (NOT all that long ago!), the usual dosing amount was arrived at by having the patient increase the daily dose until the side effect of theirs ears ringing occurred! Then to back track to a lower dose until it stopped or was minimal. I can’t help but wonder if all the older adults with hearing loss we have come to see as a normal part of aging actually had some loss because of their aspirin use over the years. Significant hearing loss can be isolating, and contribute to depression due to not being able to hear and participate with others. However, I’m not at all sure this finding will change the course of medication use…unless hearing loss is greatly escalated by increased use as other medications to help pain are being withdrawn. Right now it seems as if our agencies and government officials are the ones with severe “hearing loss”…since they refuse to hear what we are saying about long term pain care!!

  5. I.B. Suffran at 9:27 am

    Approximately 20,000 Americans perish each year from the use of ibuprofen. This information via a pain specialist physician. That figure was as of the year 2005. Casual use of over the counter name brand pain relivers containing ibuprofen and acetaminophen is relatively safe when used as directed. Being adverstised as safe and effective lends to the thinking that it is alright to “take a little more”. Over the years “a little more” can cause irreverible damage. Thus chronic pain patients are then prescibed less anti-inflamatory medication and stronger pain killing compounds to do as little harm as possible. However tne amazing human body begins to create a tolerance to all pain medication resulting in the need for more potent medication. When the effects of more potent medications is monitored during presciption, the effects of chronic pain medication can be much more beneficial to a patient…..than harmful. However, one medication, one dosage does not fit everyone. Thus I believe in the pain specialist who has been educated in the long term effects of pain medication along with the proper dispensation of pain medication, leads to life, and life more abundantly.